Management of Patients with High Gastrointestinal Risk on Antiplatelet Therapy

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

Increasing use of antiplatelet therapies is associated with increasing GI complications, such as ulceration and GI bleeding. Identification of high-risk patients and, in such patients, incorporation of strategies to reduce their GI risk would be clinically prudent. After assessment and treatment of H pylori in patients with prior ulcer or GI bleeding histories, further reduction in GI risk in other high-risk patients who require antiplatelet agents is primarily accomplished by prescribing drugs that when coadministered with antiplatelet agents protect against mucosal ulceration, primarily proton pump inhibitors (PPIs). However, observational studies indicate a higher cardiovascular event rate in patients taking PPIs along with clopidogrel and aspirin compared with that of patients undergoing dual antiplatelet therapy without PPIs. Whether concurrent use of a PPI with clopidogrel represents a safety concern or not is currently being evaluated by the US Food and Drug Administration. Until more specific regulatory guidance is available, current recommendations are that patients taking both PPIs and clopidogrel concurrently should probably continue to do so until more data become available.

Original languageEnglish (US)
Pages (from-to)289-303
Number of pages15
JournalGastroenterology Clinics of North America
Volume38
Issue number2
DOIs
StatePublished - Jun 2009

Fingerprint

clopidogrel
Proton Pump Inhibitors
Platelet Aggregation Inhibitors
Therapeutics
Hemorrhage
Drug Prescriptions
Pylorus
United States Food and Drug Administration
Aspirin
Ulcer
Observational Studies
Safety

Keywords

  • Antiplatelet therapy
  • Aspirin
  • Clopidogrel prasugrel
  • Gastrointestinal bleeding
  • Helicobacter pylori
  • Risk
  • Thienopyridines

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Management of Patients with High Gastrointestinal Risk on Antiplatelet Therapy. / Cryer, Byron.

In: Gastroenterology Clinics of North America, Vol. 38, No. 2, 06.2009, p. 289-303.

Research output: Contribution to journalArticle

@article{4d1dbc93187349c9a6a183ccf63c3eb0,
title = "Management of Patients with High Gastrointestinal Risk on Antiplatelet Therapy",
abstract = "Increasing use of antiplatelet therapies is associated with increasing GI complications, such as ulceration and GI bleeding. Identification of high-risk patients and, in such patients, incorporation of strategies to reduce their GI risk would be clinically prudent. After assessment and treatment of H pylori in patients with prior ulcer or GI bleeding histories, further reduction in GI risk in other high-risk patients who require antiplatelet agents is primarily accomplished by prescribing drugs that when coadministered with antiplatelet agents protect against mucosal ulceration, primarily proton pump inhibitors (PPIs). However, observational studies indicate a higher cardiovascular event rate in patients taking PPIs along with clopidogrel and aspirin compared with that of patients undergoing dual antiplatelet therapy without PPIs. Whether concurrent use of a PPI with clopidogrel represents a safety concern or not is currently being evaluated by the US Food and Drug Administration. Until more specific regulatory guidance is available, current recommendations are that patients taking both PPIs and clopidogrel concurrently should probably continue to do so until more data become available.",
keywords = "Antiplatelet therapy, Aspirin, Clopidogrel prasugrel, Gastrointestinal bleeding, Helicobacter pylori, Risk, Thienopyridines",
author = "Byron Cryer",
year = "2009",
month = "6",
doi = "10.1016/j.gtc.2009.03.005",
language = "English (US)",
volume = "38",
pages = "289--303",
journal = "Gastroenterology Clinics of North America",
issn = "0889-8553",
publisher = "W.B. Saunders Ltd",
number = "2",

}

TY - JOUR

T1 - Management of Patients with High Gastrointestinal Risk on Antiplatelet Therapy

AU - Cryer, Byron

PY - 2009/6

Y1 - 2009/6

N2 - Increasing use of antiplatelet therapies is associated with increasing GI complications, such as ulceration and GI bleeding. Identification of high-risk patients and, in such patients, incorporation of strategies to reduce their GI risk would be clinically prudent. After assessment and treatment of H pylori in patients with prior ulcer or GI bleeding histories, further reduction in GI risk in other high-risk patients who require antiplatelet agents is primarily accomplished by prescribing drugs that when coadministered with antiplatelet agents protect against mucosal ulceration, primarily proton pump inhibitors (PPIs). However, observational studies indicate a higher cardiovascular event rate in patients taking PPIs along with clopidogrel and aspirin compared with that of patients undergoing dual antiplatelet therapy without PPIs. Whether concurrent use of a PPI with clopidogrel represents a safety concern or not is currently being evaluated by the US Food and Drug Administration. Until more specific regulatory guidance is available, current recommendations are that patients taking both PPIs and clopidogrel concurrently should probably continue to do so until more data become available.

AB - Increasing use of antiplatelet therapies is associated with increasing GI complications, such as ulceration and GI bleeding. Identification of high-risk patients and, in such patients, incorporation of strategies to reduce their GI risk would be clinically prudent. After assessment and treatment of H pylori in patients with prior ulcer or GI bleeding histories, further reduction in GI risk in other high-risk patients who require antiplatelet agents is primarily accomplished by prescribing drugs that when coadministered with antiplatelet agents protect against mucosal ulceration, primarily proton pump inhibitors (PPIs). However, observational studies indicate a higher cardiovascular event rate in patients taking PPIs along with clopidogrel and aspirin compared with that of patients undergoing dual antiplatelet therapy without PPIs. Whether concurrent use of a PPI with clopidogrel represents a safety concern or not is currently being evaluated by the US Food and Drug Administration. Until more specific regulatory guidance is available, current recommendations are that patients taking both PPIs and clopidogrel concurrently should probably continue to do so until more data become available.

KW - Antiplatelet therapy

KW - Aspirin

KW - Clopidogrel prasugrel

KW - Gastrointestinal bleeding

KW - Helicobacter pylori

KW - Risk

KW - Thienopyridines

UR - http://www.scopus.com/inward/record.url?scp=65549120155&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=65549120155&partnerID=8YFLogxK

U2 - 10.1016/j.gtc.2009.03.005

DO - 10.1016/j.gtc.2009.03.005

M3 - Article

VL - 38

SP - 289

EP - 303

JO - Gastroenterology Clinics of North America

JF - Gastroenterology Clinics of North America

SN - 0889-8553

IS - 2

ER -